Some new results in multiphase geometrical optics

Olof Runborg

ESAIM: Mathematical Modelling and Numerical Analysis (2010)

  • Volume: 34, Issue: 6, page 1203-1231
  • ISSN: 0764-583X

Abstract

top
In order to accommodate solutions with multiple phases, corresponding to crossing rays, we formulate geometrical optics for the scalar wave equation as a kinetic transport equation set in phase space. If the maximum number of phases is finite and known a priori we can recover the exact multiphase solution from an associated system of moment equations, closed by an assumption on the form of the density function in the kinetic equation. We consider two different closure assumptions based on delta and Heaviside functions and analyze the resulting equations. They form systems of nonlinear conservation laws with source terms. In contrast to the classical eikonal equation, these equations will incorporate a "finite" superposition principle in the sense that while the maximum number of phases is not exceeded a sum of solutions is also a solution. We present numerical results for a variety of homogeneous and inhomogeneous problems.

How to cite

top

Runborg, Olof. "Some new results in multiphase geometrical optics." ESAIM: Mathematical Modelling and Numerical Analysis 34.6 (2010): 1203-1231. <http://eudml.org/doc/197596>.

@article{Runborg2010,
abstract = { In order to accommodate solutions with multiple phases, corresponding to crossing rays, we formulate geometrical optics for the scalar wave equation as a kinetic transport equation set in phase space. If the maximum number of phases is finite and known a priori we can recover the exact multiphase solution from an associated system of moment equations, closed by an assumption on the form of the density function in the kinetic equation. We consider two different closure assumptions based on delta and Heaviside functions and analyze the resulting equations. They form systems of nonlinear conservation laws with source terms. In contrast to the classical eikonal equation, these equations will incorporate a "finite" superposition principle in the sense that while the maximum number of phases is not exceeded a sum of solutions is also a solution. We present numerical results for a variety of homogeneous and inhomogeneous problems. },
author = {Runborg, Olof},
journal = {ESAIM: Mathematical Modelling and Numerical Analysis},
keywords = {Geometrical optics; multivalued traveltimes; eikonal equation; kinetic equations; conservation laws; moment equations; finite difference methods; nonstrictly hyperbolic system.; multivalued travel times; finite difference methods; nonstrictly hyperbolic system; geometrical optics; scalar wave equation; kinetic transport equation; phase space; multiphase solution; nonlinear conservation laws},
language = {eng},
month = {3},
number = {6},
pages = {1203-1231},
publisher = {EDP Sciences},
title = {Some new results in multiphase geometrical optics},
url = {http://eudml.org/doc/197596},
volume = {34},
year = {2010},
}

TY - JOUR
AU - Runborg, Olof
TI - Some new results in multiphase geometrical optics
JO - ESAIM: Mathematical Modelling and Numerical Analysis
DA - 2010/3//
PB - EDP Sciences
VL - 34
IS - 6
SP - 1203
EP - 1231
AB - In order to accommodate solutions with multiple phases, corresponding to crossing rays, we formulate geometrical optics for the scalar wave equation as a kinetic transport equation set in phase space. If the maximum number of phases is finite and known a priori we can recover the exact multiphase solution from an associated system of moment equations, closed by an assumption on the form of the density function in the kinetic equation. We consider two different closure assumptions based on delta and Heaviside functions and analyze the resulting equations. They form systems of nonlinear conservation laws with source terms. In contrast to the classical eikonal equation, these equations will incorporate a "finite" superposition principle in the sense that while the maximum number of phases is not exceeded a sum of solutions is also a solution. We present numerical results for a variety of homogeneous and inhomogeneous problems.
LA - eng
KW - Geometrical optics; multivalued traveltimes; eikonal equation; kinetic equations; conservation laws; moment equations; finite difference methods; nonstrictly hyperbolic system.; multivalued travel times; finite difference methods; nonstrictly hyperbolic system; geometrical optics; scalar wave equation; kinetic transport equation; phase space; multiphase solution; nonlinear conservation laws
UR - http://eudml.org/doc/197596
ER -

References

top
  1. R. Abgrall and J.-D. Benamou, Big ray tracing and eikonal solver on unstructured grids: Application to the computation of a multivalued traveltime field in the Marmousi model. Geophysics64 (1999) 230-239.  
  2. J.-D. Benamou, Big ray tracing: Multivalued travel time field computation using viscosity solutions of the eikonal equation. J. Comput. Phys.128 (1996) 463-474.  Zbl0860.65052
  3. J.-D. Benamou, Direct solution of multivalued phase space solutions for Hamilton-Jacobi equations. Comm. Pure Appl. Math.52 (1999) 1443-1475.  Zbl0935.35032
  4. J.-D. Benamou, F. Castella, T. Katsaounis and B. Perthame, High frequency limit of the Helmholtz equation. Research report DMA-99-25, Département de Mathématiques et Applications, École Normale Supérieure, Paris (1999).  Zbl1090.35165
  5. F. Bouchut, On zero pressure gas dynamics, in Advances in kinetic theory and computing, Ser. Adv. Math. Appl. Sci.22, World Sci. Publishing, River Edge, NJ (1994) 171-190.  Zbl0863.76068
  6. F. Bouchut and F. James, Équations de transport unidimensionnelles à coefficients discontinus. C. R. Acad. Sci. Paris Sér. I Math.320 (1995) 1097-1102.  Zbl0829.35139
  7. F. Bouchut and F. James, Duality solutions for pressureless gases, monotone scalar conservation laws and uniqueness. Comm. Partial Differential Equations24 (1999) 2173-2189.  Zbl0937.35098
  8. Y. Brenier and L. Corrias, A kinetic formulation for multibranch entropy solutions of scalar conservation laws. Ann. Inst. H. Poincaré15 (1998) 169-190.  Zbl0893.35068
  9. Y. Brenier and E. Grenier, Sticky particles and scalar conservation laws. SIAM J. Numer. Anal.35 (1998) 2317-2328.  Zbl0924.35080
  10. F. Castella, O. Runborg and B. Perthame, High frequency limit of the Helmholtz equation II: Source on a general smooth manifold. Research report, Département de Mathématiques et Applications, École Normale Supérieure, Paris (2000).  Zbl1290.35262
  11. M. Crandall and P. Lions, Viscosity solutions of Hamilton-Jacobi equations. Trans. Amer. Math. Soc.277 (1983) 1-42.  Zbl0599.35024
  12. W. E, Yu.G. Rykov and Ya.G. Sinai, Generalized variational principles, global weak solutions and behavior with random initial data for systems of conservation laws arising in adhesion particle dynamics. Comm. Math. Phys.177 (1996) 349-380.  Zbl0852.35097
  13. B. Engquist, E. Fatemi and S. Osher, Numerical solution of the high frequency asymptotic expansion for the scalar wave equation. J. Comput. Phys.120 (1995) 145-155.  Zbl0836.65099
  14. B. Engquist and O. Runborg, Multiphase computations in geometrical optics. J. Comput. Appl. Math.74 (1996) 175-192.  Zbl0947.78001
  15. B. Engquist and O. Runborg, Multiphase computations in geometrical optics, in Hyperbolic Problems: Theory, Numerics, Applications, M. Fey and R. Jeltsch Eds., Internat. Ser. Numer. Math.129, ETH Zentrum, Zürich, Switzerland (1998).  Zbl0963.78004
  16. P. Gérard, P.A. Markowich, N.J. Mauser and F. Poupaud, Homogenization limits and Wigner transforms. Comm. Pure Appl. Math.50 (1997) 323-379.  Zbl0881.35099
  17. L. Gosse and F. James, Numerical approximations of one-dimensional linear conservation equations with discontinuous coefficients. Math. Comp.69 (2000) 987-1015.  Zbl0949.65094
  18. H. Grad, On the kinetic theory of rarefied gases. Comm. Pure Appl. Math.2 (1949) 331-407.  Zbl0037.13104
  19. E. Grenier, Existence globale pour le système des gaz sans pression. C. R. Acad. Sci. Paris Sér. I Math.321 (1995) 171-174.  
  20. G.-S. Jiang and E. Tadmor, Nonoscillatory central schemes for multidimensional hyperbolic conservation laws. SIAM J. Sci. Comput.19 (1998) 1892-1917.  Zbl0914.65095
  21. J. Keller, Geometrical theory of diffraction. J. Opt. Soc. Amer.52 (1962) 116-130.  
  22. R.G. Kouyoumjian and P.H. Pathak, A uniform theory of diffraction for an edge in a perfectly conducting surface. Proc. IEEE62 (1974) 1448-1461.  
  23. Yu.A. Kravtsov, On a modification of the geometrical optics method. Izv. Vyssh. Uchebn. Zaved. Radiofiz.7 (1964) 664-673.  
  24. R.J. LeVeque, Numerical Methods for Conservation Laws. Birkhäuser (1992).  Zbl0847.65053
  25. C.D. Levermore, Moment closure hierarchies for kinetic theories. J. Stat. Phys.83 (1996) 1021-1065.  Zbl1081.82619
  26. P.-L. Lions and T. Paul, Sur les mesures de Wigner. Rev. Mat. Iberoamericana9 (1993) 553-618.  Zbl0801.35117
  27. D. Ludwig, Uniform asymptotic expansions at a caustic. Comm. Pure Appl. Math.19 (1966) 215-250.  Zbl0163.13703
  28. S. Osher and C.-W. Shu, High-order essentially nonoscillatory schemes for Hamilton-Jacobi equations. SIAM J. Numer. Anal.28 (1991) 907-922.  Zbl0736.65066
  29. F. Poupaud and M. Rascle, Measure solutions to the linear multi-dimensional transport equation with non-smooth coefficients. Comm. Partial Differential Equations22 (1997) 337-358.  Zbl0882.35026
  30. O. Runborg, Multiscale and Multiphase Methods for Wave Propagation. Ph.D. thesis, Department of Numerical Analysis and Computing Science, KTH, Stockholm (1998).  
  31. W.W. Symes, A slowness matching finite difference method for traveltimes beyond transmission caustics. Preprint, Dept. of Computational and Applied Mathematics, Rice University (1996).  
  32. L. Tartar, H-measures, a new approach for studying homogenisation, oscillations and concentration effects in partial differential equations. Proc. Roy. Soc. Edinburgh Sect. A115 (1990) 193-230.  Zbl0774.35008
  33. J. van Trier and W.W. Symes, Upwind finite-difference calculation of traveltimes. Geophysics56 (1991) 812-821.  
  34. J. Vidale, Finite-difference calculation of traveltimes. Bull. Seismol. Soc. Amer.78 (1988) 2062-2076.  
  35. G.B. Whitham, Linear and Nonlinear Waves. John Wiley & Sons (1974).  Zbl0373.76001
  36. Y. Zheng, Systems of conservation laws with incomplete sets of eigenvectors everywhere, in Advances in Nonlinear Partial Differential Equations and Related Areas, World Sci. Publishing, River Edge, NJ (1998) 399-426.  Zbl0929.35089

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.